Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
. 2018 Mar;24(2):110-115.
doi: 10.1177/1078155216682311. Epub 2016 Dec 11.

Drug-drug Interactions in Patients Receiving Tyrosine Kinase Inhibitors

Affiliations

Drug-drug Interactions in Patients Receiving Tyrosine Kinase Inhibitors

Kristine L Keller et al. J Oncol Pharm Pract. .

Abstract

Rationale Tyrosine kinase inhibitors are increasingly used in the treatment of cancer. Drug interactions involving tyrosine kinase inhibitors are commonly encountered in clinical practice. The objective of this study was to describe the frequency of tyrosine kinase inhibitor-associated drug interactions among a cohort of oncology patients. Methods Adult patients were included who presented to either of two outpatient oncology practices and were prescribed a tyrosine kinase inhibitor during 2 January 2013 to 1 January 2015. Demographic and medication data were abstracted from electronic medical records. Lexicomp®, Micromedex Solutions®, and medication labeling were utilized to identify potential interactions between tyrosine kinase inhibitors and concomitant medications. Interactions were then assessed by the investigators for clinical significance. The primary outcome was the frequency of significant drug interactions involving tyrosine kinase inhibitors and concomitant medications. Secondary outcomes included describing the nature and clinical impact of interactions, and describing interactions by medication class. Results A total of 356 patients were identified for analysis, in whom 244 potential interactions were identified, and 109 (44.7%) of which were considered severe. Decreased tyrosine kinase inhibitor absorption due to acid suppressive therapy and CYP3A4 interactions were the most frequent mechanisms of potential subtherapeutic and supratherapeutic concentrations, respectively. Potential clinical consequences included QTc prolongation ( n = 53, 48.6%), decreased tyrosine kinase inhibitor concentration ( n = 53, 48.6%), and increased tyrosine kinase inhibitor concentration ( n = 3, 2.8%). Conclusions Safer alternative therapy and/or more frequent clinical monitoring should be considered if an interaction poses a significant risk of increased tyrosine kinase inhibitor toxicity or decreased tyrosine kinase inhibitor efficacy. Oncology pharmacists can play a role in screening for tyrosine kinase inhibitor-associated interactions, recommending alternative therapies or dosing strategies, and monitoring tyrosine kinase inhibitor efficacy and toxicity.

Keywords: Oncology; drug interactions; tyrosine kinase inhibitors.

Similar articles

See all similar articles

MeSH terms

LinkOut - more resources

Feedback